MAUDE Adverse Event Report: RESPIRONICS INC DREAMWEAR UNDER THE NOSE MASK; VENTILATOR, NON-CONTINUOUS (RESPIRATOR)

RESPIRONICS INC DREAMWEAR UNDER THE NOSE MASK; VENTILATOR, NON-CONTINUOUS (RESPIRATOR)
Model Number 1116685
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Cardiac Arrest (1762); Insufficient Information (4580)
Date of Event 11/28/2020
Type of Reportable Event Death
Event or Problem Description
The manufacturer received information alleging a ventilator dependent patient was using a dreamwear continuous positive airway pressure (cpap) device mask with a ventilator.The connector on the dreamwear mask became broken and was unable to be reattached for use.Although a different mask was placed on the patient after the dreamwear mask became broken, the patient subsequently suffered a heart condition and died.The date of the patient death is currently unknown.The device has yet to be returned to manufacturer for evaluation.At this time, we are unable to confirm the allegation.A follow-up report will be submitted when the manufacturer's investigation is complete.
 
Additional Manufacturer Narrative
The manufacturer previously reported receiving information alleging a breakage of a dreamwear utn continuous positive airway pressure (cpap) mask occurred and a ventilator dependent patient subsequently died.The manufacturer received the dreamwear utn mask for evaluation.During the evaluation of the mask it was noted that the cushion of the mask, the frame of the mask and the mask elbow were from different lot numbers.Excessive wear was also noted to the mask so that the mask cushion was unable to take form on the manufacturer's mannequin.The manufacturer believes that the excessive wear of the mask and the usage of multiple parts from different lot numbers likely resulted in the inability of the mask to stay connected and in place for appropriate usage by the patient.The dreamwear utn nasal mask is intended to provide an interface for application of cpap or bi-level therapy to patients.The mask is for single patient use in the home or multi-patient use in the hospital/institutional environment.The mask is to be used on patients (>66lbs/30kg) for whom cpap or bi-level therapy has been prescribed.Product labeling warns users "this mask is not suitable for providing life support ventilation." the manual instructs users prior to use to "inspect the entire mask.Discard and replace any damaged or worn parts.The useful life of the mask depends on the use conditions and maintenance (cleaning, institutional disinfection, and component replacement) of the device.Inspect the mask parts regularly for damage or wear.Replace components as deemed necessary.".

Brand Name
DREAMWEAR UNDER THE NOSE MASK
Common Device Name
VENTILATOR, NON-CONTINUOUS (RESPIRATOR)
Manufacturer (Section D)
RESPIRONICS INC
1001 murry ridge lane
murrysville PA 15668
MDR Report Key10985172
Report Number2518422-2020-02991
Device Sequence Number779406
Product Code BZD
UDI-Device Identifier00606959030787
UDI-Public00606959030787
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K140980
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number1116685
Device Catalogue Number1116685
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/16/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/10/2020
Supplement Date Received by Manufacturer12/30/2020
Initial Report FDA Received Date12/10/2020
Supplement Report FDA Received Date12/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;